Hallucinogen Toxicity Follow-up

Updated: Apr 03, 2017
  • Author: Joseph L D'Orazio, MD, FAAEM; Chief Editor: Sage W Wiener, MD  more...
  • Print
Follow-up

Further Outpatient Care

Patients with minimal or resolving symptoms can be discharged from the hospital safely. Advise these patients to avoid similar exposures and refer them to a behavioral health specialist for substance abuse evaluation. Discharge with medications is not indicated.

Next:

Further Inpatient Care

Patients with only minor agitation and adverse sympathomimetic effects can be safely treated in the ED with observation until symptoms have resolved.

Patients with hyperthermia, uncontrolled hypertension, seizures, or any evidence of cardiovascular instability should be admitted to a monitored patient care area. Consider consultation with a toxicologist or regional poison control center.

Obtain a psychiatric evaluation for patients with signs of persistent or severe psychotic behavior. Patients should be completely detoxified. Transfer patients for inpatient psychiatric care if psychiatric symptoms persist.

Previous
Next:

Inpatient & Outpatient Medications

Titration of benzodiazepines may be indicated to control agitation; administer phenothiazines only when indicated by severe psychotic reaction. Do not administer phenothiazines to patients with signs of sympathomimetic overstimulation. No outpatient medications should be required.

Previous
Next:

Transfer

Transfer patients with significant psychotic manifestations that are unresponsive to therapy, if appropriate behavioral health specialists are not available for evaluation. Exercise caution when transferring patients who demonstrate signs of continued intoxication.

Previous
Next:

Patient Education

For patient education information, see Club Drugs, Drug Dependence and Abuse, and Substance Abuse.

Previous